Texas, 2024

Hail in Texas, June 5, 2024

June 5, 2024 · NWS SJT · 1 event in 1 county or zone

A few thunderstorms, including a supercell thunderstorm, produced large hail in Sutton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few thunderstorms, including a supercell thunderstorm, produced large hail in Sutton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 1:51 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 5, 1:51 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
251 PM CDT Wed Jun 5 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 210 PM CDT Wed Jun 5 2024

The outflow boundary from this morning's convection over in the
Metroplex and eastern Texas has largely moved through our CWA with
winds out of the east/northeast bringing low level moisture back
into the area. With this outflow boundary making a bit more progress
south and west than earlier forecasts, the latest hi-resolution
guidance is hinting at convective development just south of our area
in and around Val Verde/Edwards counties but some of this may sneak
north into our area, generally staying south of the I-10 corridor.
With abundant heating this afternoon and low level moisture starting
to slowly work back west, CAPE values will be significant. However,
with generally weak flow through the vertical profile, effective
shear will be limited. These storms will struggle to maintain their
organization, lowering the potential magnitude of any severe
weather. As such, the overall severe threat is low but non-zero with
the edge of the Day 1 Marginal Risk for Severe Weather clipping our
far southern counties. Large hail will be possible given steep mid-
level lapse rates as well as damaging winds. As instability wanes
into the evening hours, any chances for storms will likely come to
an end by around 02-03Z.

Temperatures overnight will be mild in the upper 60s to low 70s,
with most places likely falling within a few degrees of their dew
point. This may cause some reductions in visibility due to haze/fog
tomorrow morning but confidence was still a bit too low in
occurrence to put mentions of it in the forecast. Trends will
need to be monitored tonight. With upper level ridging deepening
over West Texas tomorrow, the forecast looks to remain dry with
plenty of sunshine. Temperatures will range from the upper 90s in
our eastern counties where more abundant moisture will continue to
reside to around 105 across the Western Concho Valley where the
850 mb thermal ridge will begin to build back in.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 249 PM CDT Wed Jun 5 2024

...Hot and Dry through Saturday, then Becoming Unsettled Next
Week...

Strong upper level high pressure will settle over Texas Friday
into Saturday. This will result in hot and dry weather both days,
with afternoon highs in the upper 90s and low 100s and overnight
lows in the 70s.

As we head into next week, models continue to show the ridge
weakening and eventually shifting westward across Mexico and
into the southwest states by mid to late week. Still looks like a
surface cold front will push southward Sunday night into Monday.
Rain chances will increase ,with a chance for showers and
thunderstorms Sunday night into Monday. Temperatures will also be
considerably cooler through mid week, with highs in the upper 80s
to low 90s, and overnight lows in the 60s. Northwest flow aloft
will prevail across the area Tuesday into Wednesday, which may
result in some showers and storms affecting mainly the Big
Country. Will maintain low POPs across this area for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  99  73 100 /   0   0   0   0
San Angelo  73 103  73 103 /   0  10   0   0
Junction    73 102  71 102 /  10  10   0   0
Brownwood   69  98  69  96 /   0   0   0   0
Sweetwater  71 101  74 100 /   0   0   0   0
Ozona       71 100  74  99 /  10  10   0   0
Brady       71  97  70  98 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM....24
AVIATION...50
Hazardous weather outlook, Jun 5, 1:27 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
227 PM CDT Wed Jun 5 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
227 PM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible around the I-10 corridor
late this afternoon and evening. A few storms could be strong to
severe, with gusty winds and hail as the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 5, 2:32 PM CST, 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
332 PM CDT Wed Jun 5 2024

TXZ077-078-052100-
Schleicher TX-Sutton TX-
332 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCHLEICHER AND
NORTHEASTERN SUTTON COUNTIES THROUGH 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of The Intersection Of Ranch Road 2596 And Ranch Road
864, or 10 miles southwest of Fort Mckavett, moving northwest at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Intersection Of Us-
190 And Ranch Road 2084 and The Intersection Of Ranch Road 2596 And
Ranch Road 864.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3058 10059 3095 10035 3080 10011 3065 10011
      3058 10014
TIME...MOT...LOC 2032Z 121DEG 9KT 3073 10025

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

07

The radar

The San Angelo radar (KSJT), 80 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sutton

When
June 5, 3:20 PM CST
Where
Sutton County, 6.33 mi N of Sonora
Measured
1.75 in hail
Reported by
Public
Coordinates
30.660, -100.650

Public reported golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196092.